Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 9, NWS Paducah, KY

July 24, 2001Calloway County, Marshall County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 24, 2001, 11:10 AM CDT for Calloway County, Marshall County, Kentucky. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 24, 2001, 11:10 AM CDT (16:10 UTC)
Expired
Jul 24, 2001, 12:15 PM CDT
In force
65 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Calloway County, KY, Marshall County, KY

The radar

The Paducah radar (KPAH), 55 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 241614
FFWPAH
KYC035-157-241715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1110 AM CDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY
  MARSHALL COUNTY IN WESTERN KENTUCKY

* UNTIL 1215 PM CDT

* AT 1110 AM CDT...RADAR ESTIMATES THAT BETWEEN TWO TO THREE INCHES 
OF RAIN HAS FALLEN OVER PORTION OF THE WARNED AREAS WITHIN THE PAST 
HOUR. ADDITIONAL RAINFALL IN EXCESS OF ONE TO TWO INCHES IS POSSIBLE 
FROM VERY SLOW MOVING THUNDERSTORMS.

* LOCATIONS IN THE WARNING INCLUDE...
  MURRAY
  BENTON

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3652 8847 3653 8813 3695 8825 3699 8848

$$

JAP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:35 AM CDT, 8 hours 35 minutes earlier.

Area forecast discussion, Jul 24, 2:35 AM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
235 AM CDT TUE JUL 24 2001

PRIMARY FCST CHALLENGE REMAINS POPS AND HEAT. LATEST 88D PICS SHOW
SCT CONVECTION MOVING INTO NW CORRIDOR PAH FA AS WITH IR IMAGERY
DEPICTING COOLING TOPS ECNTL MO/WCNTL IL...IN ASSOC WITH WEAK VORT
PICKED UP BY MODELS. DESPITE MINOR MODEL DIFFERENCES IN EXACT TRACK
OF VORT...ALL BASICALLY SHOW A SWARD SAG WITH THE NW CORRIDOR OF THE
PAH FA UNDER A HIGHER THREAT FOR POPS...OR AT THE LEAST...MORE
EXTENSIVE CLOUDINESS FM NEARBY CONVECTION VERSUS SE CORRIDOR.
BELIEVE SAID CLOUDINESS FM CONVECTION WL LIMIT NW CORRIDOR'S ABILITY
TO ACHIEVE ADVISORY CRITERIA...AND AFTER COORDINATION W/ILX...AM IN
AGREEMENT IN DROPPING HEADLINE FOR NW CORRIDOR. REMAINDER OF FA HAS
DECENT SHOT AT APPROACHING...IF NOT EXCEEDING CRITERIA...AND WL
THEREFORE LET IT LIVE AT LEAST ONE MORE AFTERNOON...PREFERRING THE
NATURAL EXPIRATION VERSUS THE CANCELLATION. ONLY OTHER CHOICE WE'RE
NOT COMFORTABLE WITH...THAT BEING UPGRADING ADVISORY...BECAUSE OF
SUCH MARGINAL EXPECTATIONS AND ANTICIPATION OF NATURAL EXPIRATION.

OTHERWISE THERE IS LTL FCST CHANGE WITH CONT CHC CONVECTION TIL
FRONT DROPS SOUTH. MODELS STILL SHOW THAT TO BE THU AS CNTL U.S.
RIDGING BUCKLES UPR FLOW ENOUGH TO PUSH IT THRU. RESULT STILL LOOKS
LIKE DRIER/COOLER WEEKS END AND THEREFORE WL MAKE ONLY MINOR TWEEKS
TO GOING PACKAGE.

.PAH...HEAT ADVISORY CONTS MOST OF WKY TODAY.
DH

In the hours before

Local storm report, Jul 24, 10:09 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 AM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM                              IL   WIND DAMAGE
07/23/01   JOHNSON                        1 TREE DOWN ACROSS ROAD
                                          JUST NORTH OF VIENNA. 2
                                          TREES DOWN ACROSS ROAD
                                          JUST SOUTHWEST OF
                                          SIMPSON.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:16 PM CDTFlash Flood WarningPAHCalloway29 min

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.